Real Analysis Exchange

Banach Spaces for the Feynman Integral

Tepper L. Gill and Woodford W. Zachary

Full-text: Open access

Abstract

In this paper, we survey progress on the general theory for path integrals as envisioned by Feynman. We introduce a new class of spaces ${\bf{KS}}^p(\R^n)$ for $1 \le p \le \infty$ and $n \in \N$, and their Sobolev counterparts, ${\mathbf{KS}}^{m, p}(\R^n)$, for $1 \le p \le \infty,\; m \in \N$, which allow us to construct the path integral in the manner originally intended by Feynman. Each space contains all of the standard Lebesgue spaces, ${\bf{L}}^{ p}(\R^n)$ (respectively Sobolev spaces, ${\bf{W}}^{m, p}(\R^n)$), as compact dense embeddings. More importantly, these spaces all provide finite norms for nonabsolutely integrable functions. We show that both the convolution and Fourier transform extend as bounded linear operators. This allows us to construct the path integral of quantum mechanics in exactly the manner intended by Feynman. Finally, we then show how a minor change of view makes it possible to construct Lebesgue measure on (a version of) $\mathbb{R}^{\infty}$ which is no more difficult than the same construction on $\mathbb{R}^{n}$. This approach allows us to construct versions of both Lebesgue and Gaussian measure on every separable Banach space, which has a basis.

Article information

Source
Real Anal. Exchange, Volume 34, Number 2 (2008), 267-310.

Dates
First available in Project Euclid: 29 October 2009

Permanent link to this document
https://projecteuclid.org/euclid.rae/1256835188

Mathematical Reviews number (MathSciNet)
MR2569188

Zentralblatt MATH identifier
1187.28022

Subjects
Primary: 45
Secondary: 46

Keywords
Banach space Henstock-Kurzweil integral Feynman path integral

Citation

Gill, Tepper L.; Zachary, Woodford W. Banach Spaces for the Feynman Integral. Real Anal. Exchange 34 (2008), no. 2, 267--310. https://projecteuclid.org/euclid.rae/1256835188


Export citation

References

  • R. A. Adams, Sobolev Spaces, Pure and Applied Mathematics, 65, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1975.
  • A. Alexiewicz, Linear functionals on Denjoy–integrable functions, Colloq. Math., 1 (1948), 289–293.
  • D. D. Ang, K. Schmitt and L. K. Vy, A multidimensional analogue of the Denjoy–Perron–Henstock–Kurzweil integral, Bull. Belg. Math. Soc. Simon Stevin, 4 (1997), 355–371.
  • A. D. Alexandroff, Additive set functions in abstract spaces, Rec. Math. [Mat. Sbornik] N. S., 8 (50) (1940), 307–348; Ibid. 9 ( 51) (1941), 563–628; Ibid. 13 ( 55) (1943), 169–238.
  • D. Blackwell and L. E. Dubins, On existence and nonexistence of proper, regular conditional distributions, Ann. Prob., 3 (1975), 741–752.
  • M. Born, W. Heisenberg, and P. Jordan Zür Quantenmechanik II, Zeits. f. Phys., 35 (1925), 557–615.
  • M. Born, Atomic Physics, 8th ed., Dover Publications, New York (1969).
  • S. Bochner, Integration von Funktionen, deren Werte die Elemente eines Vectorraumes sind, Fund. Math., 20 (1933), 262–276.
  • J. A. Clarkson, Uniformly convex spaces, Trans. AMS, 40 (1936), 396–414.
  • J. Diestel, Sequences and Series in Banach Spaces, Grad. Texts in Math. Springer–Verlag, 92, New York, 1984.
  • N. Dunford and J. T. Schwartz, Linear operators, Part I, General theory. With the assistance of William G. Bade and Robert G. Bartle. Reprint of the 1958 original. Wiley Classics Library, A Wiley-Interscience Publication, John Wiley & Sons, New York, 1988.
  • L. E. Dubins, Paths of finitely additive Brownian motion need not be bizarre, (English Summary) Seminaire de Probabilités, XXXIII, 395–396, Lecture Notes in Math., 1709, Springer, Berlin, 1999.
  • L. E. Dubins and K. Prikry, (English summary) Séminaire de Probabilités, XXIX, 248–259,
  • F. J. Dyson, The S–matrix in quantum electrodynamics, Phys. Rev., 75(2) (1949), 1736–1755.
  • L. C. Evans, Partial Differential Equations, (English Summary) Graduate Studies in Math, 19, American Mathematical Society, Providence, R.I., 1998.
  • R. P. Feynman and A. R. Hibbs, Quantum Mechanics and Path Integrals, McGraw–Hill, New York, 1965.
  • D. Fujiwara and N. Kumano-Go, An improved remainder estimate of stationary phase method for some oscillatory integrals over space of large dimension, Funkcialaj Ekvacioj, 49 (2006), 59–86.
  • D. Fujiwara and N. Kumano-Go, The second term of the semi–classical asymptotic expansion for Feynman path integrals with integrand of polynomial growth, J. Math. Soc. Japan, 58 (2006), 837–867.
  • D. Fujiwara and N. Kumano-Go, Feynman path integrals and semiclassical approximation, Algebraic analysis and the exact WKB analysis for systems of differential equations, 241–263, RIMS K\^ oky\^ uroku Bessatsu, B5, Res. Inst. Math. Sci. (RIMS), Kyoto, 2008.
  • I. Fujiwara, Operator calculus of quantized operator, Prog. Theor. Phys., 7 (1952), 433–448.
  • T. Gill, S. Basu, W. W. Zachary and V. Steadman, Adjoint for operators in Banach spaces, Proc. Amer. Math. Soc., 132 (2004),1429–1434.
  • T. L. Gill and W. W. Zachary, Foundations for relativistic quantum theory I: Feynman's operator calculus and the Dyson conjectures, Journal of Mathematical Physics, 43 (2002), 69–93.
  • T. L. Gill and W. W. Zachary, Constructive representation theory for the Feynman operator calculus, accepted for publication, J. Diff. Equations. (see http://teppergill.googlepages.com/tepperlgill)
  • T. L. Gill and W. W. Zachary, Time–ordered operators and Feynman–Dyson algebras, Journal of Mathematical Physics, 28 (1987), 1459–1470.
  • T. L. Gill and W. W. Zachary, Analytic representation of the square–root operator, Journal of Physics A: Math. and Gen., 38 (2005), 2479–2496.
  • T. L. Gill, W. W. Zachary and M. Alfred, Analytic representation of the Dirac equation, Journal of Physics A: Math. and Gen., 38 (2005), 6955–6976.
  • J. A. Goldstein, Semigroups of Linear Operators and Applications, Oxford Mathematical Monographs, Clarendon Press, Oxford University Press, New York and Oxford, 1985.
  • R. A. Gordon, The Integrals of Lebesgue, Denjoy, Perron and Henstock, Graduate Studies in Mathematics, 4, Amer. Math. Soc., Providence, RI, 1994.
  • I. S. Gradshteyn and I. M. Ryzhik, Table of Integrals, Series, and Products,. Fourth edition prepared by Ju. V. Geronimus and M. Ju. Ce\u itlin. Translated from the Russian by Scripta Technica, Inc. Translation edited by Alan Jeffrey. Academic Press, New York-London, 1965.
  • L. Grafakos, Classical and Modern Fourier Analysis, Pearson Education, Upper Saddle River, NJ, 2004.
  • A. Guichardet, Symmetric Hilbert Spaces and Related Topics, Infinitely divisible positive definite functions. Continuous products and tensor products. Gaussian and Poissonian stochastic processes. Lecture Notes in Mathematics, 261, Springer-Verlag, Berlin-New York, 1972.
  • R. Henstock, The General Theory of Integration, Oxford Mathematical Monographs, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1991.
  • R. Henstock, A Riemann–type integral of Lebesque power, Canadian Journal of Mathematics, 20 (1968), 79–87.
  • G. W. Johnson and M. L. Lapidus, The Feynman Integral and Feynman's Operational Calculus, Oxford Mathematical Monographs, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 2000.
  • F. Jones, Lebesgue Integration on Euclidean Space, Revised Edition, Jones and Bartlett Publishers, Boston, 2001.
  • A. N. Kolmogorov, Grundbegriffe der Wahrscheinlichkeitsrechnung, Springer–Verlag, Vienna, 1933.
  • V. Kolokoltsov, A new path integral representation for the solutions of the Schrödinger equation, Math. Proc. Cam. Phil. Soc., 32 (2002), 353–375.
  • J. Kuelbs, Gaussian measures on a Banach space, Journal of Functional Analysis, 5 (1970), 354–367.
  • J. Kurzweil, Nichtabsolut konvergente Integrale, (German) [Nonabsolutely convergent integrals] With English, French and Russian summaries. Teubner-Texte zur Mathematik [Teubner Texts in Mathematics], 26. BSB B. G. Teubner Verlagsgesellschaft, Leipzig, 1980.
  • J. Kurzweil, Generalized ordinary differential equations and continuous dependence on a parameter, Czechoslovak Math. Journal, 7 (1957), 418–449.
  • P. D. Lax, Symmetrizable linear tranformations, Comm. Pure Appl. Math., 7 (1954), 633–647.
  • L. Lorenzi and M. Bertoldi, Analytical Methods for Markov Semigroups, Pure and Applied Mathematics, 283, Chapman & Hall/CRC, Boca Raton, FL, 2007.
  • V. P. Maslov, Operational Methods, Translated from the Russian by V. Golo, N. Kulman and G. Voropaeva, Mir, Moscow, 1976.
  • P. Mikusińksi and K. Ostaszewski, Embedding Henstock integrable functions into the space of Schwartz distributions, Real Anal. Exchange, 14 (1988–89), 24–29.
  • W. F. Pfeffer, The Riemann Approach to Integration, (English summary)
  • W. F. Pfeffer, Derivation and Integration, (English summary) Cambridge Tracts in Mathematics, 140, Cambridge University Press, Cambridge, 2001.
  • S. Saks, Theory of the Integral, Second revised edition. English translation by L. C. Young, with two additional notes by Stefan Banach, Dover Publications, New York 1964.
  • I. A. Shishmarev, On the Cauchy problem and T–products for hypoelliptic systems, Math. USSR Izvestiya, 20 (1983), 577–609.
  • V. Steadman, Theory of operators on Banach spaces, Ph.D thesis, Howard University, 1988.
  • E. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton Mathematical Series, 30, Princeton University Press, Princeton, N.J. 1970.
  • E. Talvila, The distributional Denjoy integral, Real Analysis Exchange, 33 (2008), 51–82.
  • A. M. Vershik, Does there exist the Lebesgue measure in the infinite–dimensional space?, Proceedings of the Steklov Institute of Mathematics, 259 (2007), 248–272.
  • A. M. Vershik, The behavior of Laplace transform of the invariant measure on the hyperspace of high dimension, J. Fixed Point Theory Appl., 3 (2008), 317–329.
  • A. M. Vershik, Invariant measures for the continual Cartan subgroup, J. Funct. Anal., 255 (2008), 2661–2682.
  • J. von Neumann, Über adjungierte Funktionaloperatoren, Ann. Math., 33 (1932), 294–310.
  • J. von Neumann, Mathematical Foundations of Quantum Mechanics, translated by R. T. Beyer. Princeton University Press, Princeton, N.J., 1955.
  • J. von Neumann, On infinite direct products, Compositio Mathematica, 6 (1938), 1–77.
  • K. Yosida and E. Hewitt, Finitely additive measures, Trans. Amer. Math. Soc., 72 (1952), 46–66.
  • K. Yosida, Functional Analysis, Sixth edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 123, Springer-Verlag, Berlin-New York, 1980.